Tachycardia induced by drugs and propanolol

Posted by in Doctor X files, Drug interactions

 

I was wondering, is it potentially dangerous to mix Propranolol (Inderal) ~5-10mg instant release with other drugs that have racing heart to help prevent it?

 

 

Combination of beta-blockers like propranolol and stimulants is not recommended. Stimulants act on adrenergic receptors alpha and beta, and propranolol only blocks beta receptors. So it is possible a rebound effect on alpha receptors, leading to cardiovascular problems.

In fact, beta-blockers are formally contraindicated in treatment of acute intoxication of cocaine for this reason. So, combination of propranolol and stimulants (cocaine, and probably amphetamine derivatives) should be avoided. Labetalol (an alpha and beta blocker)or other cardiovascular drugs (verapamil, diltiazem…) should be considered safer alternatives.

 

Pin It on Pinterest